Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2001, 2:29 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2001, 2:29 PM EDT (18:29 UTC)
- Expired
- Jul 29, 2001, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 291836 FFWRNK VAC173-185-292130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 229 PM EDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 530 PM EDT. * AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING OVER PORTIONS OF SMYTH AND TAZEWELL COUNTIES. ONGOING FLOOD PROBLEMS WILL CONTINUE FOR THE NEXT TWO TO THREE HOURS IN THE WARNING AREA. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLEgS CAUGHT IN RISING WATER SHOULD BE ABANDONED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4. .END $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:37 AM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 29, 9:37 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 937 AM EDT SUN JUL 29 2001 QUICK LOOK AT 12Z ANALYSIS, SOUNDING DATA AND SATELLITE...WILL ISSUE AN UPDATE THIS AM...MAINLY TO EXTEND THE FFA UNTIL MIDNIGHT. CURRENT FFA AREA WILL REMAIN THE SAME. APPEARS AREA OF ORGANIZED CONVECTION NOW GETTING TOGETHER OVER SE OHIO AND CENTRAL KY WILL BE THE KEY TO FLASH FLOODING FLOODING LATER THIS AFTN AND EVE. .RNK... NC...FLASH FLOOD WATCH UNTIL MIDNIGHT NCZ001-002-018. VA...FLASH FLOOD WATCH UNTIL MIDNIGHT VAZ007-009>020. WV...FLASH FLOOD WATCH UNTIL MIDNIGHT WVZ042>045. MG
In the hours before
Local storm report, Jul 29, 1:56 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT SUN JUL 29 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM TAZEWELL VA FLOODING
07/29/01 TAZEWELL TREE BLOCKING MONDAY ROAD
JUST OUTSIDE OF TAZEWELL.
ROUTE 609 CLOSED DUE TO
FLOODING. SOME SECONDARY
ROADS IN THE RAVEN AREA
OF THE COUNTY FLOODED.
1238 PM MARION VA FLOODING
07/29/01 SMYTH SECONDARY ROADS CLOSED
DUE TO FLOODING IN AND
AROUND...CHILHOWIE,
MARION, SALTVILLE AND
RICH VALLEY COMMUNITIES.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:36 AM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 3 hr |
| Jul 29, 12:58 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Rockbridge, City of Covington, City of Lexington | 4 hr |
| Jul 29, 1:51 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth | 3 hr |
| Jul 29, 5:28 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.